Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 150, NWS Norman, OK

May 9, 2002Pottawatomie County, Seminole County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 9, 2002, 1:09 AM CDT for Pottawatomie County, Seminole County, Oklahoma. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2002, 1:09 AM CDT (06:09 UTC)
Expired
May 9, 2002, 1:45 AM CDT
In force
36 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Pottawatomie County, OK, Seminole County, OK

The radar

The Norman radar (KTLX), 46 km from the middle of the area, began a volume at 06:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 1:30 AM CDTThunderstorm WindCromwell, OKLarge trees were uprooted, and roof shingles were damaged.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 6.2 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2002-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3758 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2002-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3758 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
901 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
5.8
Supercell composite
21.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 090609
SVROKC
OKC125-133-090645-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
106 AM CDT THU MAY 9 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  POTTAWATOMIE COUNTY IN CENTRAL OKLAHOMA
  SEMINOLE COUNTY IN EAST CENTRAL OKLAHOMA

* UNTIL 145 AM CDT

* AT 106 AM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 8
  MILES NORTH OF SHAWNEE...MOVING EAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE CROMWELL...LITTLE...SHAWNEE AND   
  SEMINOLE.

 WIND GUSTS TO 65 MPH ARE LIKELY ACROSS NORTHERN SECTIONS OF 
POTTAWATOMIE AND SEMINOLE COUNTIES. 

LAT...LON 3543 9698 3527 9698 3521 9646 3544 9645

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 9:45 PM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, May 8, 9:45 PM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
945 PM CDT WED MAY 8 2002

HAVE NOT HAD MUCH TIME TO LOOK OVER MODEL DATA WITH ALL THE STORMS
GOING ON TO OUR NORTH AND SOUTH.  THERE IS A LOT OF TEMPORAL WORDING
IN THE ZONE FORECAST WHICH WILL NEED ATTENTION.  AT THIS TIME...
PLAN TO DO AN INTERIM UPDATE SHORTLY... THEN ANOTHER JUST BEFORE
MIDNIGHT.  THIS UPDATE WILL ADJUST POPS AND WINDS TO ACCOUNT FOR
CURRENT CONDITIONS AND TRENDS.  WE WILL RE-EVALUATE THINGS TOWARD
MIDNIGHT AND ADJUST AGAIN AS NEEDED.

CMS

-----------------

140 PM WED MAY 8 2002

NOTE TO USERS: WE ARE STILL IN THE PROCESS OF FIXING SOME SOFTWARE
PROBLEMS. THUS..SOME PRODUCTS WILL STILL NOT BE AVAILABLE WITH THIS
PACKAGE INCLUDING THE TABULAR AFPOKC..RDFOKC AND THE TABULAR AREA
FORECAST ON THE WEB PAGE. ALL OTHER PRODUCTS..INCLUDING THE FIRE WX
FORECAST ARE SLOWLY COMING BACK TO NORMAL. ISC GRIDS MAY BE A BIT
TARDY DUE TO RECONSTRUCTION OF THE DATABASE THRU DAY 7.

EARLY AFTERNOON SFC ANAL SHOWS SFC LOW OVR WOODS COUNTY OK..WITH
DRYLINE EXTENDING SSWWD TO NEAR CHILDRESS AND COLD FRONT NOW INTO
FAR NW OK FROM MAY RANCH TO WOODWARD.  DRYLINE IS BEGINNING TO PUSH
EWD QUITE NICELY ACROSS WTEX..AND SHUD BE ABLE TO MIX A COUNTY OR
TWO INTO WRN OK BY LATE AFTERNOON.  THE ETA SO FAR THIS SPRING HAS
BEEN SYSTEMATICALLY TOO FAR EAST WITH THE DRYLINE POSITION AND TODAY
IS NO EXCEPTION.  WITH THAT IN MIND..POSSIBILITY FOR A SIGNIFICANT
SVR WX EPISODE EXISTS..ALTHOUGH CAPPING STILL REMAINS AN ISSUE WITH
AS ONE GOES FARTHER SOUTH. CURRENT TRENDS SUGGEST THAT THE MOST
RAPID SFC BASED DESTBILIZATION DUE TO MOISTURE RETURN IS CURRENTLY
UNDERWAY ACROSS SE KS..AND THIS MAY END UP BEING THE LOCATION OF
BEST FOCUS FOR TORNADIC SUPERCELLS. HOWEVER..IF LOW LEVEL WINDS CONT
TO BACK ACROSS NRN OK..AND THE CAP CAN FINALLY BE OVERCOME..A
SIGNIFICANT THREAT MAY EXIST THIS AREA AS WELL. 18Z OUN SOUNDING
INDICATES THAT THE WARM SECTOR AIRMASS REMAINS CAPPED..BUT
SIGNIFICANT DEEPENING OF THE BOUNDARY LAYER MOISTURE HAS OCCURRED
SINCE 12Z. THE WARM NOSE OF THE CAP..AND THE MEAN EML TEMP OF THE
NEARLY DRY ADIABATIC LAPSE RATE AIR ABOVE HAS COOLED AS SUGGESTED BY
HGHT FALLS AND MUCH COOLER TEMPS ALOFT ANALYZED ON THE 12Z UA ANAL.
AS NOCTURNAL LLJ ABATES AND DIURNAL PRESSURE FALLS COMMENCE..MESONET
ALREADY SHOWS SFC WINDS BACKING ACROSS THE WARM SECTOR AND THIS SHUD
CONT THRU 00Z.  ALL THIS SEEMS TO SUGGEST THAT THE CAP WILL FINALLY
BE OVERCOME IN OUR CWA TODAY.

COLD FRONT WILL THEN SURGE SWD TONITE WITH A CONTINUED THREAT OF
STORMS AHEAD OF THE FRONT AND EAST OF DRYLINE..AND WILL CONT POPS
ACCORDINGLY. FRONT WILL PROB BE A BIT SLOWER TO CLEAR THE SE ZONES
THAT THE ETA INDICATES AND WILL HANG ON TO POPS IN THE SE FOR THUR.

MOISTURE AND INSTABILITY WILL ONCE AGAIN BEGIN A TREK NWD FRI/FRI
NITE INTO A WEAKLY CAPPED ENVIRONMENT AND CHANCES FOR MORE
SHOWERS/STORMS WILL RETURN. CAP STRENGTH WILL BE ON THE INCREASE
AHEAD OF FRONT ON SUNDAY..BUT WILL STILL HANG ONTO LOW POPS UNTIL
NEXT FRONT CLEARS THE AREA MONDAY.  AS OFTEN HAPPENS IN MAY..THE
MODELS ARE SLOWING THE SWD PROGRESS OF THIS FRONT WITH EACH
SUBSEQUENT RUN..AND IT MAY TAKE ITS SWEET TIME MOVING SWD.  IF THIS
BOUNDARY MANAGES TO CLEAR THE AREA PER CURRENT ECMWF/MRF PROGS..SOME
VERY NICE MID MAY WX WILL BE IN STORE FROM MON-WED NEXT WEEK.
 MILLER

PRELIM NUMBERS..
OKC   55  70  48  73 /  40  10   0  20
HBR   51  68  49  73 /  20  10   0  20
SPS   60  72  54  76 /  20  10   0  20
GAG   45  66  42  70 /  10   0   0  10
PNC   49  67  45  70 /  40  10   0  10
DUA   66  74  52  75 /  30  30  10  20

.OUN...
OK...NONE
TX...NONE.

In the hours before

Local storm report, May 8, 11:25 PM CDT, 1 hour 44 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1125 PM CDT WED MAY 08 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1120 PM    OKARCHE                   OK   62 MPH WIND GUST
05/08/02   KINGFISHER                     SPOTTER REPORT

FM
Local storm report, May 8, 11:59 PM CDT, 1 hour 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1159 PM CDT WED MAY 08 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1150 PM    KINGFISHER                OK   1.00 INCH HAIL
05/08/02   KINGFISHER                     REPORTED BY KINGFISHER EM

EM
Local storm report, May 9, 12:14 AM CDT, 55 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1214 AM CDT THU MAY 09 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1210 AM    CASHION                   OK   .75 INCH HAIL
05/09/02   KINGFISHER                     REPORTED BY PUBLIC

1210 AM    CASHION                   OK   .75 INCH HAIL
05/09/02   LOGAN                          REPORTED BY PUBLIC

EM
Local storm report, May 9, 12:35 AM CDT, 34 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1235 AM CDT THU MAY 09 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 AM    EDMOND                    OK   .88 INCH HAIL
05/09/02   OKLAHOMA                       REPORTED BY SPOTTER

1230 AM    EDMOND                    OK   65 MPH WIND GUST
05/09/02   OKLAHOMA                       MEASURED BY SPOTTER

EM
Local storm report, May 9, 12:47 AM CDT, 22 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1247 AM CDT THU MAY 09 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1217 AM    OKLAHOMA CITY             OK   70 MPH WIND GUST
05/09/02   OKLAHOMA                       MEASURED AT WILL ROGERS
                                          AIRPORT ASOS

EM
Local storm report, May 9, 1:05 AM CDT, 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
105 AM CDT THU MAY 09 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1259 AM    4 S CHANDLER              OK   1.00 INCH HAIL
05/09/02   LINCOLN                        REPORTED BY LINCOLN CO EM

1230 AM    2 SSW MINCO               OK   NON TSTM WIND
05/09/02   GRADY                          62 MPH WIND GUST
                                          MEASURED BY MESONET

EM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:26 PM CDTTornado WarningOUNKay34 min
May 8, 7:29 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant46 min
May 8, 8:15 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Grant45 min
May 8, 8:56 PM CDTTornado WarningOUNGarfield, Noble34 min
May 8, 9:00 PM CDTSevere Thunderstorm WarningOUNGrant, Kay45 min
May 8, 9:29 PM CDTSevere Thunderstorm WarningOUNGarfield, Noble46 min
May 8, 9:45 PM CDTSevere Thunderstorm WarningOUNKay45 min
May 8, 10:09 PM CDTSevere Thunderstorm WarningOUNKingfisher36 min
May 8, 10:16 PM CDTSevere Thunderstorm WarningOUNGarfield, Noble44 min
May 8, 10:56 PM CDTSevere Thunderstorm WarningOUNBlaine49 min
May 8, 11:58 PM CDTSevere Thunderstorm WarningOUNKingfisher, Logan47 min
May 9, 12:26 AM CDTSevere Thunderstorm WarningOUNOklahoma49 min
May 9, 12:53 AM CDTSevere Thunderstorm WarningOUNLincoln37 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.